Cancer Community
desperate for help for my husband
About This Community:

This patient support community is for discussions relating to cancer, cancer staging, chemotherapy, hormonal therapy, radiation therapy, surgery, and tumor types.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

desperate for help for my husband

Please can anyone help, My husband and a whipples operation on 4th July 2007. 2 days post op he developed respiratory failure and was ventilated on critical care for 5 days, whilst on the ventilator he developed pneumonia and then leaks internally from the surgery.  Since the surgery which is now 9 months ago has never had a day without abdominal pain sometime so severe he can't move and is unable to get out of bed for days. He started 26 courses of chemotherapy which was stopped half way through while they tried to find out the cause of the pain. A CT scan could find no reason for it and no evidence of any further cancer.  He is currently on durogesic pathces 150, copious amounts of oramorph and co-codamol or paracetamal every 4 hours, none of which seem to do anything. He takes 3 creon with each meal and and the pain is worse since he has been on them.  I would appreciate it if any doctors on this site can offer any suggestions as the surgeons here  don't seem to be able to do anything or offer any help.  We are so desperate for help as my husband has no quality of life and we don't know where else to turn.
Many Thanks
Mandy
Related Discussions
Avatar_dr_m_tn
Hi.  The cause of your husband's pain has to be thoroughly evaluated before a treatment plan can be made.  Since it's obvious that the doctors in this forum can't perform that evaluation, our suggestions as to what course of action to take are rather limited.  If the hospital your husband is in has a pain specialist, I think he should be referred to this doctor.  Your husband is already being given strong pain medication.  The fact that it's not working could be due to a lot of things.  It's possible that the dose he is being given is still inadequate to control the pain and needs to be increased further.  Since some of his pain medications are being given orally, it's also possible that there's something wrong with his bowels and he has trouble absorbing the drugs through his gut. So maybe the route of drug administration has to be changed (e.g. give the pain medication intravenously instead of orally).  Finally, the medication he is being given has to be checked if it's appropriate for the type of pain he is experiencing.  For example, if your husband is experiencing neuropathic pain (pain coming from nerve damage), opioid-based analgesics would not be able to fully control the pain.  He's going to need some other medication like gabapentin (Neurontin) or pregabalin (Lyrica).
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Cancer Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Cancer Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ